So here is another website article written at 35,000 feet. I am on my way from LA to NY for a board meeting of Save the Children. (And I am excited to show the board members the pictures of the school the LA Associates of Save the Children built in Mozambique…pictures that I shared with you in my last newsletter.) I just purchased all the journals I missed in the last two weeks in order to find an article that I thought would be of interest to report.  Finally, I came upon one in the journal Menopause. (The journal with the bright red cover). The title: “Initiating therapy with antidepressants after discontinuation of hormone therapy.”

Just in case you don’t want to read further… the answer is yes, some women need to take anti-depressants when they stop their hormone therapy (HT).

Now for the study: Once more it comes from epidemiological data gathered by researchers at the Karolinska Institute in Sweden where there is an amazing drug and population register. These contain information on patients’ age, sex, and personal identification number for all medications prescribed and dispensed to the entire Swedish population of 9 million inhabitants. Data were obtained for women who had been dispensed systemic hormones, including natural and semisynthetic estrogens as well as progestogens and estrogen combinations. The researchers also obtained data on dispensed antidepressants. (I won’t list them by name but there were many classifications). The study included women between the ages of 45 and 70 who had used HT continuously for more than 6 months. The group included 101,911 women, 39.8% of whom discontinued HT during follow up. The drug register showed that discontinuation was associated with an increased risk of antidepressant use by 24%. Women who were 65 or older who had used HT for 3 years or more had the highest risk.

The authors noted in the conclusion of the article that “it is important to take into account that about 20% of all women will start HT and that 15% of them might avoid treatment with antidepressants if they continue HT.  The results suggest that clinicians should be aware of depressive symptoms, particularly in older women who discontinue HT. Therefore, the decision to continue or discontinue HT should be individualized based on the severity of symptoms and current benefit-risk ratio consideration.”

Since I, like most physicians, currently will tell patients who wish to continue their HT for many years, that long term use may increase their risk for breast cancer and that the positive impact of HT on coronary vascular disease decreases in later age… we are once more left with a depressing conundrum: To continue to take HT or stop, and possibly need “withdrawal” antidepressants.  So as usual, I will end my report with a ”discuss this with your doctor!”

Leave a Reply









Please note: Comment moderation is enabled and may delay your comment. There is no need to resubmit your comment.